Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 167, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2012, 5:39 PM CDT for Butler County, Cowley County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 5:39 PM CDT (22:39 UTC)
- Expired
- Jul 25, 2012, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:42 PM CDT | TSTM WND DMG | 2 N Atlanta, KS | POWER POLL SNAPPED 2 MILES NORTH OF ATLANTA. |
| Jul 25, 5:45 PM CDT | HAIL 1 | 2 N Atlanta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
481
WUUS53 KICT 252239
SVRICT
KSC015-035-252315-
/O.NEW.KICT.SV.W.0167.120725T2239Z-120725T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT WED JUL 25 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATLANTA...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
LATHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3748 9686 3766 9653 3736 9653 3735 9686
TIME...MOT...LOC 2239Z 236DEG 19KT 3745 9677
HAIL...<.75IN
WIND...60 MPH
$$
LAUGEMAN1 follow-up statement
801 WWUS53 KICT 252324 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 624 PM CDT WED JUL 25 2012 KSC015-035-252334- /O.EXP.KICT.SV.W.0167.000000T0000Z-120725T2315Z/ BUTLER KS-COWLEY KS- 624 PM CDT WED JUL 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3748 9686 3766 9653 3736 9653 3735 9686 TIME...MOT...LOC 2239Z 236DEG 19KT 3745 9677 $$ LAUGEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 25, 3:05 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT WED JUL 25 2012 .DISCUSSION... MAIN FORECAST CONCERN WILL BE STORM CHANCES THIS EVENING THROUGH THURSDAY. SYNOPSIS: WATER VAPOR IMAGERY IS SHOWING A STRONG SHORTWAVE OVER SOUTHWEST MANITOBA WITH SOME ADDITIONAL ENERGY OVER THE NORTHERN ROCKIES. WATER VAPOR IMAGERY IS ALSO SHOWING A VERY WEAK PIECE OF ENERGY THAT LIFTED OUT OF NW TX WHICH IS PROVIDING SOME ACCUS AND LIGHT RETURNS OVER SOUTH CENTRAL KS. AT THE SURFACE THE WEAK COLD FRONT STRETCHES FROM NORTH OF OMAHA TO NORTH OF GARDEN CITY AND IS CONTINUING TO SLOWLY PUSH SOUTH. TONIGHT-THU: HOW WIDESPREAD THE CONVECTION IS ALONG THE FRONT THIS EVENING REMAINS THE MAIN QUESTION. CONFIDENCE STILL REMAINS HIGH THAT STORMS WILL DEVELOPING ALONG THIS BOUNDARY EARLY THIS EVENING WITH THE INITIAL DEVELOPMENT OVER W-NW KS. FEEL A BIT MORE CONFIDENT NOW THAT THIS ACTIVITY WILL MAINTAIN SOME COVERAGE AFTER DARK GIVEN THE AMOUNT OF ACCUS THAT IS CURRENTLY OUT THERE INDICATING MINIMAL ELEVATED CAPPING IN PLACE...WHICH THE NAM HAS BEEN SHOWING THE LAST FEW RUNS. THEREFORE WILL MAINTAIN AT LEAST CHANCE POPS OVER MOST OF THE FORECAST AREA INTO THU MORNING. MODELS HAVE STAYED CONSISTENT WITH THE FRONT STRETCHING THROUGH SE KS BY THU AFTERNOON WITH THIS FEATURE AGAIN BEING THE FOCUS FOR CONVECTION. GIVEN SOME BETTER LOW LEVEL MOISTURE OVER SE KS ALONG WITH SOME DEEP LAYER SHEAR...SHOULD SEE A STRONG OR SEVERE STORM ALONG THE FRONT TOMORROW AFTERNOON. EVEN THOUGH THIS FRONT WILL PROVIDE SOME MINOR RELIEF FROM THE HEAT...TEMPS WILL STILL BE WELL ABOVE NORMAL. FRI-WED: WE WON'T WAIT LONG TO GET BACK INTO THE EXCESSIVE HEAT THROUGH THESE EXTENDED PERIODS. BY 00Z SAT THE UPPER TROUGH WILL EXTENDING THROUGH THE OHIO VALLEY WITH THE SURFACE FRONT DOWN SOUTH OF THE RED RIVER. BOTH THE GFS AND ECMWF AGREE ON BUILDING THE UPPER RIDGE BACK-IN OVER THE SOUTHERN PLAINS FOR THE WEEKEND. THE POSITION OF THIS HIGH WILL REALLY ALLOW THE SUMMER MONSOON TO GET CRANKED UP OVER THE DESERT SW INTO THE ROCKIES. SOME OF THIS MOISTURE/ENERGY MAY TRY TO SNEAK INTO NW KS LATER IN THE WEEKEND INTO NEXT WEEK...BUT WILL LEAVE DRY FOR NOW. BOTH MEDIUM RANGE MODELS ARE ALSO STILL FORECASTING A GRADUAL INCREASE IN 850MB TEMPS WHICH WILL RESULT IN THE EXCESSIVE HEAT CONTINUING INTO MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 98 74 101 / 30 30 10 10 HUTCHINSON 75 97 72 101 / 40 20 10 10 NEWTON 75 96 73 101 / 40 30 10 10 ELDORADO 76 97 74 100 / 30 30 10 10 WINFIELD-KWLD 78 99 74 101 / 20 30 20 10 RUSSELL 70 99 70 101 / 40 10 10 0 GREAT BEND 72 99 71 102 / 40 10 10 0 SALINA 74 98 73 101 / 40 20 10 10 MCPHERSON 74 97 73 101 / 40 20 10 10 COFFEYVILLE 79 99 74 102 / 20 50 20 10 CHANUTE 77 96 73 100 / 30 40 10 10 IOLA 77 95 73 99 / 30 40 10 10 PARSONS-KPPF 78 97 73 101 / 20 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 25, 4:59 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT WED JUL 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 459 PM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT HEAT INDICES OF 104 TO 107 DEGREES ARE EXPECTED INTO THE EARLY EVENING HOURS ACROSS THE AREA. PLEASE REFER TO THE LATEST HEAT ADVISORY FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WILL AFFECT MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY THIS EVENING WITH STORM COVERAGE INCREASING OVERNIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE STRONGER STORMS THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF PRODUCING WINDS AROUND 60 MPH. VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THIS EVENING...GENERALLY WEST OF INTERSTATE I-135. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BY THURSDAY AFTERNOON THE WEAK COLD FRONT WILL BE SITUATED THROUGH SOUTHEAST KANSAS WITH SCATTERED STRONG TO MARGINALLY SEVERE STORMS EXPECTED TO DEVELOP ALONG IT. EVEN THOUGH TEMPERATURES ARE EXPECTED TO COOL A FEW DEGREES THURSDAY...HEAT INDICES SHOULD ONCE AGAIN WARM BACK INTO THE 100 TO 105 DEGREE RANGE FOR FRIDAY INTO THE WEEKEND WITH EVEN HOTTER CONDITIONS POSSIBLE FOR THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE EXPECTED ISOLATED NATURE OF SEVERE STORM CHANCES. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/LAWSON
In the hours before
Special weather statement, Jul 25, 4:58 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT WED JUL 25 2012 KSZ047-252230- BARTON- 458 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OTIS...OR 17 MILES NORTHWEST OF GREAT BEND...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3869 9903 3870 9874 3844 9875 3846 9903 TIME...MOT...LOC 2158Z 261DEG 22KT 3856 9898 LAUGEMAN
Special weather statement, Jul 25, 5:20 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED JUL 25 2012
KSZ069-252245-
BUTLER-
520 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...
AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ATLANTA...OR 16 MILES
NORTH OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3748 9702 3774 9665 3749 9652 3748 9653
3747 9668
TIME...MOT...LOC 2221Z 243DEG 19KT 3749 9685
LAUGEMANSpecial weather statement, Jul 25, 5:28 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 528 PM CDT WED JUL 25 2012 KSZ032-252300- RUSSELL- 528 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3912 9874 3880 9853 3874 9879 3896 9898 TIME...MOT...LOC 2228Z 258DEG 10KT 3888 9882 LAUGEMAN
Special weather statement, Jul 25, 5:33 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT WED JUL 25 2012
KSZ049-252300-
SALINE-
533 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...
AT 528 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHEAST OF WESTFALL...OR 16 MILES WEST OF SALINA...AND MOVING
NORTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3888 9758 3876 9793 3880 9793 3892 9793
3896 9787 3896 9764
TIME...MOT...LOC 2233Z 242DEG 12KT 3888 9788
MCGUIRELocal storm report, Jul 25, 5:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST RUSSELL 38.89N 98.85W
07/25/2012 M59 MPH RUSSELL KS ASOS
59 MPH GUST REPORTED AT THE RUSSELL ASOS.
&&
RBLLocal storm report, Jul 25, 5:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 7 N RUSSELL 38.99N 98.85W
07/25/2012 E60 MPH RUSSELL KS TRAINED SPOTTER
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:31 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| Jul 25, 3:57 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Jul 25, 4:09 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jul 25, 4:26 PM CDT | Special Weather Statement | ICT | Chase | 34 min |
| Jul 25, 4:41 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Jul 25, 4:44 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jul 25, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 35 min |
| Jul 25, 4:58 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Jul 25, 5:20 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Jul 25, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 36 min |
| Jul 25, 5:28 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| Jul 25, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Jul 25, 5:33 PM CDT | Special Weather Statement | ICT | Saline | 27 min |
| Jul 25, 5:48 PM CDT | Special Weather Statement | ICT | Wilson | 27 min |
| Jul 25, 5:57 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| Jul 25, 6:15 PM CDT | Special Weather Statement | ICT | Saline | 30 min |
| Jul 25, 6:19 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| Jul 25, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 40 min |
| Jul 25, 6:36 PM CDT | Special Weather Statement | ICT | Woodson | 24 min |
| Jul 25, 6:43 PM CDT | Special Weather Statement | ICT | Russell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.